Alert archive / New York / River Flood Warnings in 2011

River Flood Warning 10, NWS Binghamton, NY

March 6, 2011Cortland County, New York

NWS Binghamton, NY issued this river flood warning at Mar 6, 2011, 6:40 AM EST for Cortland County, New York. It took effect at Mar 6, 2011, 3:18 PM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2011, 6:40 AM EST (11:40 UTC)
In effect from
Mar 6, 2011, 3:18 PM EST
Expired
Mar 6, 2011, 7:53 PM EST
In force
5 hr
Issued by
NWS Binghamton, NY
Flood severity
Minor

County Cortland County, NY

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tioughnioga River at Cortland (CRTN6).

Action stage
7 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
12.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01509000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this river flood warning went out at Mar 6, 3:38 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 6, 3:38 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
338 AM EST SUN MAR 6 2011

.SYNOPSIS...
RAIN WILL FALL ACROSS THE REGION TODAY, WITH SNOW OVER THE WESTERN
COUNTIES SPREADING EASTWARD THROUGH THE AFTERNOON. SOME SLEET OR
FREEZING RAIN COULD MIX IN AT TIMES. THE PRECIPITATION WILL CHANGE
TO ALL SNOW TONIGHT, AND TAPER OFF BY MONDAY MORNING.

&&

.NEAR TERM /THROUGH TONIGHT/...
VERY COMPLICATED WINTER WEATHER SCENARIO IS HEADED OUR WAY. A LOW
PRESSURE AREA MOVING THROUGH THE OHIO VALLEY WILL JUMP TO THE
ATLANTIC COAST AND INTENSIFY THIS EVENING, WITH COPIOUS MOISTURE
STREAMING INTO NY/PA.

WE HAVE DECIDED THE NAM QPF AMOUNTS LOOK WAY TOO HIGH, WHILE THE
SREF (WHICH HAS MANY NAM MEMBERS) APPEARED MORE REALISTIC. THE
SREF MEAN 24-HR AMOUNTS ARE IN LINE WITH ALREADY REPORTED 24-HR
PRECIP OBS UPSTREAM, GIVING US CONFIDENCE IN ITS OUTPUT.

EURO IS COMING IN MUCH COLDER THIS MORNING, WITH ALL MODELS
SHOWING THE POTENTIAL FOR ZR/IP ALONG THE RAIN/SNOW CHANGEOVER
LINE FOR A FEW HOURS. THE EURO MAY BE TOO AGGRESSIVE WITH THIS
MORNING'S COLD AIR PUSH, AS TEMPS WELL INTO THE 40S AND LOWER 50S
STRETCH BACK INTO THE FINGER LAKES.

BEST OMEGA LIFT IS DEPICTED FROM 18Z TO 06Z, DEVELOPING FROM
EASTERN PA UP THROUGH THE SOUTHERN TIER AND TOWARD THE WESTERN
MOHAWK VALLEY. THIS IS THE POINT FOR RAIN AND SNOW WILL BE HEAVIEST.

THE RAIN/SNOW LINE IS PROGGED TO BE NEAR THE WESTERN FA AT SUNRISE
THIS MORNING, THEN PROGRESS TO NEAR BGM BY 18Z, AND TO NEAR AVP
BETWEEN 2Z AND 5Z. THE BEST CHANCE FOR ICE ACCUMULATION WILL BE
FROM THE WYOMING VALLEY UP TO SOUTHERN BROOME COUNTY, AND EASTWARD
FROM THIS LINE.

BASED ON OUR MODIFIED QPF AMOUNTS, THE PROGGED OMEGA FIELDS, AND
OUR TEMPERATURE FIELDS, WE ARE FORECASTING AROUND A FOOT OF SNOW
FROM NORTHERN STEUBEN COUNTY UP THROUGH THE UTICA ROME AREA.
SEVERAL INCHES OF SNOW ARE POSSIBLE ALONG THE I-81 CORRIDOR OF THE
SUSQUEHANNA REGION AND EASTWARD. ONLY A FEW INCHES OF SNOW ARE
FORECAST NEAR THE WILKES-BARRE SCRANTON REGION, BUT THIS AREA WILL
BE MORE SUSCEPTIBLE TO THE THREAT OF MIXED PRECIPITATION.

MODERATE RAIN, AFTER COPIOUS SNOW MELT FROM THE PAST 2 DAYS, WILL
CAUSE WIDESPREAD FLOODING CONCERNS. WE WILL HAVE ADDITIONAL
STATEMENTS FORTHCOMING.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL BUILD INTO THE REGION BY MID MORNING ON MONDAY,
AND REMAIN IN CONTROL OF OUR WEATHER FOR TUESDAY. THIS WILL MEAN
SEASONABLE TEMPERATURES, AND DRY CONDITIONS FORECAST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
LOPRES WILL MOVE INTO THE WESTERN LAKES BY 00Z THU AND PUSH
MOISTURE INTO THE AREA. RDGG JUST TO THE EAST AND WEAK THERMAL
PTRN WILL GNRLY LIMIT THE AREA TO LGT PCPN FOR THE EVENT...
ALTHOUGH BETTER UVM LATE WED AND EARLY THU WILL BRING A PD OF
HEAVIER PCPN. THERMAL PROFILE WLD SUPPORT A BIT OF MIXED PCPN IN
THE BEGINNING OF THE EVENT...BUT PRIMARILY RAIN WILL FALL WITH THE
SLY FLOW AHD OF THE SYSTEM. GFS HAS THE UPR LOW LINGER INTO FRI IN
THE COLDER AIR...WHILE THE ECMWF BRINGS MILDER AND DRIER AIR
ALMOST IMMEDIATELY BHD THE FNT.

GNRLY FLWD HPC GUIDE FOR THE XTNDD PD AS IT SEEMED TO BE IN RSNBL
AGREEMENT WITH THE XTNDD MOS.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
MAJOR STORM POISED TO BRING A VARIETY OF WX TO THE REGION...AND
GRADUALLY LWRG CONDS. SPOTTY SHOWERS WILL GRADUALLY EVOLVE INTO A
STEADIER RAIN THROUGH 12Z AHD OF A SLOW MVG FNTL BNDRY. THE FRONT
WILL PUSH EAST ACROSS THE CENTRAL NY TAFS BETWEEN 12Z AND 15Z.
BEHIND THE FRONT CIGS WILL FALL TO IFR... AND PRECIPITATION WILL
GRADUALLY CHANGE TO SNOW... WITH A PERIOD OF ZR/PL LIKELY PRIOR TO
THE CHANGE TO SNOW... ESPECIALLY AT BGM. HEAVY SNOW ACCUMULATIONS
ARE EXPECTED AT ELM/ITH/SYR/RME THROUGH SUNDAY EVENING. THE CHG TO
SNOW AT BGM WILL BE SLOWER... WITH A MORE PROLONGED PERIOD OF ICE
POSSIBLE. THEREFORE SNOW ACCUMULATIONS WILL STILL BE SIGNIFICANT
AT BGM BUT NOT AS HEAVY AS FARTHER NORTH AND WEST. MEANWHILE... AT
AVP PRECIPITATION WILL REMAIN RAIN THROUGH THE DAY... THEN MIX
WITH OR CHANGE TO SLEET... FREEZING RAIN OR SNOW AFTER 00Z BEFORE
ENDING AFTER 06Z... WITH ONLY A LIGHT ACCUMULATION OF SNOW OR ICE
EXPECTED.

OUTLOOK...

SUN NGT...IFR/LIFR IN SNOW.

MON...VFR FOR AVP. REST MVFR IN LAKE EFFECT SNOW ELSEWHERE.

MON NGT...BECOMING VFR.

TUE...VFR.

WED...MVFR CIGS WITH SE FLOW.

WED NGT TO THU NGT...MVFR/IFR IN MIXED PRECIP.

&&

.HYDROLOGY...
FLOOD WATCH CONTINUES FOR THE ENTIRE FORECAST AREA UNTIL 00Z MON.
RAINFALL AMNTS PROGGED TO BE BETWEEN 1 AND 2 INCHES OF RAIN WITH
ARND 1 INCH OF SNOWMELT THROUGH SUNDAY. THIS WOULD LEAD TO MINOR-
MODERATE FLOODING ALONG THE SUSQUEHANNA RIVER WITH SIGNIFICANT
WITHIN BANK RISES ON THE OTHER RIVER SYSTEMS. THERE LIKELY WILL BE
SOME PONDING TYPE FLOODING IN THE MANY LOW-LYING AREAS OF THE
FINGER LAKES AND OSWEGO BASINS AS WELL. IN ADDN ARE STILL SEVERAL
AREAS WHERE ICE JAMS ARE CONCERN. OFFICIAL RIVER FCSTS SUGGEST
AT LEAST MINOR FLOODING WITH LOCALLY MODERATE FLOODING POSSIBLE.

COLD AIR FILTERING IN RAPIDLY ON SUNDAY MORNING SUGGESTS RAIN WILL TURN
OVER TO SNOW AND SHUT DOWN SNOW MELT RUN OFF BY EARLY SUN
AFTN/EVNG. HOW QUICKLY THIS COLD AIR WRAPS IN WILL DETERMINE
WHETHER MINOR OR MODERATE FLOODING WILL OCCUR. ALL IS STILL UP IN
THE AIR DEPENDING ON MOVEMENT OF FRONTAL SYSTEM AND DEVELOPING
COASTAL STORM. STAY TUNED FOR THE LATEST UPDATES AND STATEMENTS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ038>040-043-044-047-
     048-072.
     WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 AM EST
     MONDAY FOR PAZ038>040-043-044-047-048-072.
NY...FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ009-015>018-022>025-
     036-037-044>046-055>057-062.
     WINTER STORM WARNING FROM 7 AM THIS MORNING TO 7 AM EST MONDAY
     FOR NYZ009-015>018-022>025-036-037-044>046-055.
     WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 AM EST
     MONDAY FOR NYZ056-057-062.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...DGM
AVIATION...MSE
HYDROLOGY...
Hazardous weather outlook, Mar 6, 4:18 AM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
418 AM EST SUN MAR 6 2011

NYZ009-015>018-022>025-036-037-044>046-055-070930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-
418 AM EST SUN MAR 6 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STORM WILL MOVE THROUGH THE OHIO VALLEY TOWARD NY AND PA ON
THURSDAY. EARLY INDICATIONS SUGGEST ANOTHER RAIN TO SNOW EVENT
WITH SIGNIFICANT ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ044-047-048-072-070930-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
418 AM EST SUN MAR 6 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STORM WILL MOVE THROUGH THE OHIO VALLEY TOWARD NY AND PA ON
THURSDAY. EARLY INDICATIONS SUGGEST ANOTHER RAIN TO SNOW EVENT
WITH SIGNIFICANT ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ056-057-062-PAZ038>040-043-070930-
BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
418 AM EST SUN MAR 6 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STORM WILL MOVE THROUGH THE OHIO VALLEY TOWARD NY AND PA ON
THURSDAY. EARLY INDICATIONS SUGGEST ANOTHER RAIN TO SNOW EVENT
WITH SIGNIFICANT ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 4:11 AM ESTWinter Storm WarningBGMBroome, Cayuga, Chemung, Chenango, Cortland, Madison and 9 more31 hr
Mar 6, 4:11 AM ESTWinter Weather AdvisoryBGMBroome, Delaware, Sullivan31 hr
Mar 6, 6:40 AM ESTRiver Flood WarningBGMDelaware34 hr
Mar 6, 6:40 AM ESTRiver Flood WarningBGMChenango, Delaware10 hr
Mar 6, 6:40 AM ESTRiver Flood WarningBGMBroome44 hr
Mar 6, 6:40 AM ESTRiver Flood WarningBGMBroome14 hr
Mar 6, 6:40 AM ESTRiver Flood WarningBGMBroome, Tioga34 hr
Mar 6, 6:40 AM ESTRiver Flood WarningBGMTioga52 hr
Mar 6, 6:40 AM ESTRiver Flood WarningBGMChenango13 hr
Mar 6, 6:40 AM ESTRiver Flood WarningBGMChenango14 hr
Mar 6, 6:40 AM ESTRiver Flood WarningBGMBroome14 hr
Mar 6, 8:00 AM ESTAreal Flood AdvisoryBGMOneida6 hr
Mar 6, 3:50 PM ESTAreal Flood WarningBGMDelaware12 hr
Mar 6, 4:02 PM ESTAreal Flood AdvisoryBGMBroome, Delaware, Sullivan3 hr
Mar 6, 4:19 PM ESTRiver Flood WarningBGMDelaware, Sullivan18 hr
Mar 6, 11:53 AM ESTFlash Flood WarningBGMWyoming6 hr
Mar 6, 3:22 PM ESTAreal Flood WarningBGMLackawanna12 hr
Mar 6, 5:15 PM ESTRiver Flood WarningBGMBradford10 hr
Mar 6, 5:15 PM ESTRiver Flood WarningBGMWyoming10 hr
Mar 6, 5:15 PM ESTRiver Flood WarningBGMLuzerne17 hr

Nearby

River Flood Warnings in New York, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.